It has come to the attention of IFAN that there are potential safety issues as follows:
“The FDA in the USA is alerting patients, caregivers and health care professionals that EpiPen 0.3 mg and EpiPen Jr 0.15 mg Auto-Injectors, and the authorized generic versions, may potentially have delayed injection or be prevented from properly injecting due to:
- Device failure from spontaneous activation caused by using sideways force to remove the blue safety release
- Device failure from inadvertent or spontaneous activation due to a raised blue safety release
- Difficulty removing the device from the carrier tube
- User errors
In a letter (which can be viewed here) to health care providers in the USA, the manufacturer detailed how these devices may activate prematurely if the blue safety release is removed using a sideway force”.
Please note that the contact and reporting information on page 4 applies to patients in the USA. The HPRA is the contact and reporting body in Ireland and details are available here.
“RECOMMENDATION: Health care providers, patients and caregivers should periodically review the EpiPen user instructions and practice using the EpiPen trainer to ensure proper understanding and utilization of the EpiPen.
Patients and caregivers should inspect their EpiPen prior to needing it to ensure the blue safety release is not raised and that the device can be easily removed from the carrier tube. Patients should always seek emergency medical help right away after using their EpiPen.
Pharmacists should inspect the products before dispensing them to patients to ensure quick access to the auto-injector and should not dispense any product which does not easily slide out of its carrier tube or has a raised blue safety release”.